Texas, 2016

Wildfire in Texas, March 28, 2016

March 28, 2016 · NWS AMA · 1 event in 1 county or zone

The Jowell Road & Farm to Market Road 1705 Wildfire began around 1215CST about twelve miles south southeast of Canyon Texas in Randall county. The wildfire was caused by downed power lines and consumed four hundred and eight acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Jowell Road & Farm to Market Road 1705 Wildfire began around 1215CST about twelve miles south southeast of Canyon Texas in Randall county. The wildfire was caused by downed power lines and consumed four hundred and eight acres. There were no homes or other structures threatened and no homes or other structures were damaged or destroyed. There were also no reports of injuries or fatalities. A total of two fire departments or other fire agencies responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained between 1600CST and 1700CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 28, 11:16 AM CST, 59 minutes earlier.

Area forecast discussion, Mar 28, 11:16 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1216 PM CDT MON MAR 28 2016

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL FOR THE MAJORITY OF THIS TAF
CYCLE. MODELS HINT AT POTENTIAL FOR A MVFR STRATUS DECK EARLY
TUESDAY MORNING FOR KAMA BUT HAVE REMAINED OPTIMISTIC BY KEEPING THE
DECK SCATTERED. OTHERWISE WIND WILL BE THE MAIN AVIATION CONCERNS.
WING GUSTS AROUND 30 TO 35KT ARE EXPECTED TO PERSIST THROUGH THE
DAYTIME HOURS WHILE SUSTAINED WINDS AROUND 20KT IS EXPECTED TO
CONTINUE THROUGH THE OVERNIGHT HOURS. WIND GUSTS START UP ONCE AGAIN
LATE TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT MON MAR 28 2016/

DISCUSSION...
UPPER FLOW TO BECOME SOUTHWESTERLY TODAY AS A CLOSED UPPER LOW SLOWLY
MOVES INTO THE GREAT BASIN REGION BY 00Z TUESDAY. INCREASING SUB-
TROPICAL MOISTURE MAY RESULT IN INCREASING HIGH LEVEL CLOUDS BY LATER
TODAY. SURFACE LOW PRESSURE DEVELOPING OVER THE CENTRAL AND SOUTHERN
ROCKIES WILL DEEPEN AND RESULT IN INCREASING SOUTHERLY WINDS TODAY.
LOW LEVEL SOUTH TO SOUTHEASTERLY JET OF 35 TO 45 KNOTS DEVELOPS
TONIGHT AND SOUTHERLY JET OF 40 TO 50 KNOTS DEVELOPS TUESDAY NIGHT.
DRYLINE TO MOVE TO NEAR THE CAPROCK BY LATE TUESDAY WITH STRONG LOW
LEVEL WINDS MIXING DOWN TO THE SURFACE TUESDAY. ENOUGH LOW LEVEL
MOISTURE MAY ADVECT INTO THE EASTERN OR SOUTHEASTERN PANHANDLES TO
ALLOW FOR THE POSSIBILITY OF CONVECTION TUESDAY NIGHT OFF THE CAPROCK
ALONG AND AHEAD OF THE DRYLINE.

DRIER CONDITIONS STILL ON WEDNESDAY AS THE DRYLINE MOVES INTO
WESTERN OKLAHOMA AND COLD FRONT MOVES SOUTH INTO THE NORTHERN
PANHANDLES BY LATE WEDNESDAY. TIMING OF THE COLD FRONT STILL IN DOUBT
AS GFS JUST SLIGHTLY FASTER WITH THE COLD FRONT BRINGING IT INTO THE
CENTRAL PANHANDLES BY LATE WEDNESDAY WITH THE ECMWF FORECASTING THE
COLD FRONT TO MOVE ACROSS THE NORTHERN PANHANDLES. THE NAM A LITTLE
BETTER AGREEMENT WITH THE ECMWF ON THE TIMING OF THE FRONT. COOLER
AND DRIER THE END OF THE WEEK AS A REINFORCING SURGE OF COOLER AIR
EXPECTED BY LATE THURSDAY OR THURSDAY NIGHT. WARMER AND CONTINUED DRY
OVER THE WEEKEND AS THE COOL SURFACE HIGH MOVES OFF TO THE SOUTH AND
EAST AS SURFACE LOW PRESSURE DEVELOPS ONCE AGAIN OVER THE CENTRAL
AND SOUTHERN ROCKIES.

SCHNEIDER

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS ALL OF THE
PANHANDLES AS SURFACE LOW TO THE LEE OF THE ROCKIES ALLOWS FOR
SOUTHERLY 20 FOOT WINDS TO INCREASE TO AROUND 15 TO 25 MPH WITH
HIGHER GUSTS AND MINIMUM AFTERNOON RELATIVE HUMIDITIES...DESPITE
SURFACE DEW POINTS IN THE 20S TO AROUND 30...IN THE 15 TO 20 PERCENT
RANGE ACROSS ALL OF THE AREA. HIGH LEVEL CLOUDS MAY BE ON THE
INCREASE BY LATE TODAY AND TONIGHT. WINDS ARE STILL EXPECTED TO
REMAIN STRONG DESPITE THE POSSIBILITY FOR INCREASING CLOUDS LATER
TODAY.

FIRE WEATHER WATCH FOR TUESDAY HAS BEEN EXPANDED TO INCLUDE ALL OF
THE WESTERN AND CENTRAL PANHANDLES TUESDAY AFTERNOON INTO EARLY
TUESDAY EVENING. THE SURFACE LOW OVER THE CENTRAL AND SOUTHERN
ROCKIES EXPECTED TO CONTINUE DEEPENING WITH HIGH TEMPS SOME 20
DEGREES ABOVE NORMAL AND 850 MB THERMAL RIDGE LOCATED OVER ALL BUT
THE EXTREME EASTERN PANHANDLES BY 00Z WEDNESDAY. CONTINUED HIGH LEVEL
CLOUDS TUESDAY SHOULD NOT INHIBIT THE MIXING OF STRONGER ABOVE THE
SURFACE DOWN TO THE SURFACE BY 18Z TUESDAY. A SURFACE BOUNDARY WILL
MIX EAST TO NEAR THE CAPROCK BY LATE TUESDAY...THEREFORE MINIMUM
AFTERNOON RELATIVE HUMIDITIES TUESDAY OF 10 TO 15 PERCENT ON THE
CAPROCK WITH SOUTHERLY AND SOUTHWESTERLY 20 FOOT WINDS OF 20 TO 30
MPH WITH GUSTS NEAR 45 MPH. OFF THE CAPROCK...MINIMUM AFTERNOON
RELATIVE HUMIDITIES OF 25 TO 35 PERCENT OR HIGHER EXPECTED ALONG WITH
MORE SOUTHERLY 20 FOOT WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS EXPECTED AGAIN ON
WEDNESDAY ALTHOUGH THE 850 MB THERMAL RIDGE WILL BE SUPPRESSED TO
THE SOUTH AND EAST OF THE PANHANDLES. CLOSED UPPER LOW MOVING INTO
THE CENTRAL PLAINS STATES WEDNESDAY WITH A TIGHT 700 MB AND SURFACE
PRESSURE GRADIENT OVER MOST OF THE PANHANDLES. SOUTHWEST TO WEST 20
FOOT WINDS MAY BE THE STRONGEST ON WEDNESDAY...NEAR 25 TO 30 MPH OR
POSSIBLY 25 TO 35 MPH...WITH HIGHER GUSTS AND MAINLY ACROSS THE
EASTERN AND SOUTHERN PANHANDLES. MINIMUM AFTERNOON HUMIDITIES OF 10
TO 15 PERCENT ACROSS ALL OF THE PANHANDLES WEDNESDAY. AN IMPORTANT
NOTE IS THAT A COLD FRONT WILL PUSH THROUGH THE NORTHERN PANHANDLES
BY 00Z THURSDAY AND THEN ACROSS THE REMAINDER OF THE PANHANDLES
DURING THE EVENING HOURS WEDNESDAY. 20 FOOT WINDS WILL ABRUPTLY SHIFT
TO THE NORTHWEST AND NORTH BEHIND THE COLD FRONT 15 TO 25 MPH WITH
HIGHER GUSTS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

14/2
Hazardous weather outlook, Mar 28, 2:20 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 AM CDT MON MAR 28 2016

OKZ001>003-TXZ001>020-282100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 AM CDT MON MAR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
PARTS OF THE PANHANDLES TUESDAY THROUGH WEDNESDAY.

PATCHY BLOWING DUST WILL BE POSSIBLE ACROSS THE WESTERN AND
SOUTHWESTERN TEXAS PANHANDLE ON TUESDAY.

THERE IS THE POSSIBILITY FOR THUNDERSTORMS OVER THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE TUESDAY NIGHT. IF ANY THUNDERSTORMS
OCCUR...THEY SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS TODAY THROUGH
WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
March 28, 12:15 PM CST to 5:00 PM CST
Where
Randall forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626644.